Hail, Woodson
- When
- June 10, 5:33 PM CST
- Where
- Woodson County, Toronto
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 37.800, -95.950
Scattered strong to severe thunderstorms affected southeast Kansas during the evening hours on the 10th, along and ahead of a cold front approaching from the northwest. Some of the more notable reports include golfball size hail southeast of Yates Center in Woodson County, and estimated 70 to 80 mph winds north of Galesburg in Neosho County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered strong to severe thunderstorms affected southeast Kansas during the evening hours on the 10th, along and ahead of a cold front approaching from the northwest. Some of the more notable reports include golfball size hail southeast of Yates Center in Woodson County, and estimated 70 to 80 mph winds north of Galesburg in Neosho County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 10, 2:30 PM CST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT FRI JUN 10 2011 .DISCUSSION... THE MAIN FORECAST CONCERN IS CONTINUED CHANCES FOR THUNDERSTORMS THIS EVENING AND SATURDAY...WITH A COOL DOWN IN TEMPERATURES. THEN A WARM UP BY THE END OF THE WEEKEND AND INTO NEXT WEEK. SYNOPSIS: THE DISTURBANCE THAT IMPACTED THE REGION OVERNIGHT AND THIS MORNING HAS MOVED NORTHEAST OF THE AREA...BUT ANOTHER PULSE OF ENERGY IS SET TO PUSH AROUND THE BASE OF THE BROADER WAVE THIS EVENING AND WILL BE THE FOCUS FOR MORE THUNDERSTORMS. AT THE SURFACE THE COLD FRONT IS SITUATED ACROSS SOUTHEASTERN KANSAS. WIDESPREAD CLOUDS HAVE BEEN PRESENT NORTH OF THE BOUNDARY AND HAVE KEPT TEMPERATURES DOWN SOME...ESPECIALLY IN CENTRAL KANSAS. WHERE THE SUN HAS PEEKED OUT...TEMPERATURES HAVE RISEN INTO THE MID 80S. SOUTH OF THE BOUNDARY TEMPERATURES HAVE REACHED INTO THE LOW 90S. TONIGHT: A STATIONARY BOUNDARY REMAINS LOCATED OVER SOUTHEAST KS GENERALLY FROM NEAR KWLD TO JUST SOUTH OF KCNU. A MOIST AND VERY UNSTABLE AIRMASS CONTINUES TO POOL ALONG OR JUST SOUTH OF THIS BOUNDARY...WITH SBCAPES INCREASING INTO 3000-3500 J/KG RANGE...BUT THIS AREA REMAINS FAIRLY CAPPED. EXPECT CAPPING INVERSION TO GRADUALLY ERODE AS THE LATE AFTERNOON CONTINUES AS AREA REACHES PEAK HEATING. AS THE CAP WEAKENS...WILL PROBABLY SEE SOME CONVECTION REDEVELOP ALONG THIS BOUNDARY LATE THIS AFTERNOON/EARLY THIS EVENING. WITH BULK SHEAR OF 40-45 KTS AND THIS VERY UNSTABLE AIRMASS IN PLACE...THINK STORMS WILL RAPIDLY BECOME SEVERE WITH A LARGE HAIL AND DAMAGING WIND THREAT THE MAIN CONCERN. NOT EXPECTING THE STORMS TO BE AS NUMEROUS AS LAST NIGHT GIVEN THE CAPPING INVERSION...BUT A COUPLE OF DISCRETE SUPERCELLS LOOK POSSIBLE DUE TO THE DIRECTIONAL SHEAR...ESPECIALLY ALONG AND SOUTHEAST OF A KWLD TO KCNU LINE. EXPECT THIS CONVECTION TO REMAIN OVER SOUTHEAST KS AT LEAST UNTIL 06Z/SAT BEFORE BOUNDARY DROPS A LITTLE FURTHER SOUTH INTO NORTHEAST KS AS COLD POOL FROM ANY CONVECTION PUSHES THE BOUNDARY INTO OK. COULD SEE SOME ELEVATED SHRA/TSRA CONTINUE OVER SOUTHEAST KS BUT MAINLY JUST SOME WIDELY SCATTERED ACTIVITY. -KETCHAM SATURDAY - SUNDAY DURING THE DAY SATURDAY THE FRONT WILL RETURN AS A WARM FRONT...PUSHING FURTHER NORTH OVER WESTERN KANSAS...WITH SOUTHEASTERLY FLOW AT THE SURFACE. DURING THE MORNING THERE WILL BE THE POTENTIAL FOR THUNDERSTORMS AS MOISTURE IS ADVECTED NORTHWARD OVER THE BOUNDARY. THERE LOOKS TO BE A LULL IN ACTIVITY DURING THE AFTERNOON OVER SOUTH CENTRAL KANSAS BEFORE CHANCES INCREASE AGAIN FOR THE AFTERNOON AND EVENING. WITH PLENTIFUL CAPE AND MODERATE SHEAR SEVERE THUNDERSTORMS ARE POSSIBLE. SPEED SHEAR ISN'T GREAT...BUT THERE IS GOOD DIRECTIONAL SHEAR IN THE LOW TO MID LEVELS. BY SATURDAY EVENING THERE IS GOOD CONSISTENCY IN THE MODEL GUIDANCE SHOWING A MCS DEVELOPING OVER NORTHWESTERN KANSAS AND MOVING SOUTHEAST OVER THE REMAINDER OF THE STATE OVERNIGHT INTO SUNDAY MORNING..AGAIN SOME OF THESE STORMS COULD BE SEVERE. BY SUNDAY THE WARM FRONT WILL PUSH FURTHER NORTH...BRINGING THE SCORCHING HEAT BACK TO THE REGION. TEMPERATURES NEAR 100 WILL BE POSSIBLE NEAR THE STATE LINE IN SOUTH CENTRAL KANSAS AGAIN...WITH MID TO UPPER 90S SEEN ELSEWHERE. ANY RESIDUAL PRECIPITATION WILL PUSH NORTHEAST OUT OF THE REGION BY LATE SUNDAY-SUNDAY NIGHT. MONDAY - FRIDAY: AN UPPER LEVEL RIDGE WILL BUILD INTO THE REGION WITH WARM AIR ADVECTION. THIS WILL KEEP TEMPERATURES HOT FOR THE WHOLE WEEK. THE MODEL DISCREPANCIES WITH WEAK WAVE PULSES KEEP CONFIDENCE VERY LOW ON ANY PRECIPITATION EARLY IN THE WEEK. THUS HAVE KEPT THE BEGINNING OF THE WEEK DRY FOR NOW. THE MEDIUM RANGE MODELS HAVE COME INTO BETTER AGREEMENT OVER THE PAST DAY REGARDING A WAVE MOVING THROUGH THE REGION EARLY WEDNESDAY MORNING INTO THURSDAY. HOWEVER...THERE ARE SOME DIFFERENCES IN THE TIMING OF THE WAVE AND FOR ANY PERIOD HAVE DROPPED POPS INTO THE SLIGHT CATEGORY BECAUSE OF THE UNCERTAINTY. OVERALL A FRONT WILL MOVE THROUGH THE REGION SOMETIME MID-WEEK...BUT TIMING WILL LIKELY CHANGE IN LATER FORECASTS. BILLINGS && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU TWO AREAS OF CONCERN TODAY..AS NEARLY STATIONARY BOUNDARY REMAINS OVER PORTIONS OF SOUTHEAST KS THIS AFTERNOON. FIRST AREA IS POST FRONTAL STRATUS SITUATED OVER CEN KS...WITH SOME MVFR CEILINGS OVER KHUT/KSLN AND KRSL. EXPECT THIS AREA OF STRATUS TO GRADUALLY BURN OFF FROM SOUTH TO THE NORTH THIS AFTERNOON...CLEAR FIRST NEAR KHUT AND FINALLY NEAR KSLN AND KRSL AFTER 22-23Z. NEXT CONCERN WILL BE CHANCE OF WIDELY SCATTERED TSRA OVER SOUTHEAST KS LATE THIS AFTERNOON INTO THIS EVENING ALONG THE STATIONARY FRONT. THINK CONVECTION WILL STAY MAINLY TO THE SOUTHEAST OF THE KCNU TAF SITE...SO WILL ONLY GO WITH A VCTS FOR THIS LOCATION FROM 21Z/FRI TO 06Z/SAT. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 83 68 95 / 10 40 40 10 HUTCHINSON 59 82 67 94 / 10 30 50 20 NEWTON 61 81 67 92 / 10 30 50 20 ELDORADO 64 81 67 92 / 20 40 50 20 WINFIELD-KWLD 66 83 69 95 / 30 50 40 10 RUSSELL 56 82 65 91 / 10 20 70 20 GREAT BEND 56 83 66 93 / 10 30 60 10 SALINA 56 82 65 90 / 10 20 60 30 MCPHERSON 56 82 66 92 / 10 30 60 20 COFFEYVILLE 68 83 68 93 / 50 50 40 20 CHANUTE 66 82 66 90 / 50 30 40 40 IOLA 65 82 65 89 / 40 20 50 40 PARSONS-KPPF 67 82 67 92 / 50 40 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 355 PM CDT FRI JUN 10 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 355 PM CDT FRI JUN 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE THUNDERSTORMS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND INTO TONIGHT...MAINLY EAST OF THE KANSAS TURNPIKE. A FEW OF THE STORMS COULD BECOME SEVERE LATE THIS AFTERNOON AND INTO THE EVENING HOURS WITH LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAIN BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY THROUGH ALL OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. SATURDAY AFTERNOON AND EVENING A FEW STRONG TO SEVERE THUNDERSTORMS IN WESTERN KANSAS COULD MOVE INTO THE CENTRAL PART OF THE STATE...WEST OF INTERSTATE 135. LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAIN AGAIN LOOK TO BE THE GREATEST THREAT. SUNDAY RESIDUAL THUNDERSTORMS WILL IMPACT CENTRAL AND EAST CENTRAL KANSAS DURING THE MORNING AND AFTERNOON. THIS ACTIVITY COULD BE STRONG TO SEVERE. HEAT INDICES WILL REACH NEAR 100 LATE MONDAY AFTERNOON ACROSS SOUTH CENTRAL KANSAS. ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE ACROSS THE WHOLE AREA LATE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED MAINLY EAST OF THE TURNPIKE LATE THIS AFTERNOON INTO THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/KETCHAM/ELDER
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
253 PM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG BENTON 37.79N 97.11W
06/09/2011 BUTLER KS EMERGENCY MNGR
POWERLINES REPORTED DOWN IN BENTON. CORRECTED
TIME...BASED ON RADAR.
0800 PM TSTM WND DMG TOWANDA 37.80N 97.00W
06/09/2011 BUTLER KS EMERGENCY MNGR
POWER LINES REPORTED DOWN IN TOWANDA. CORRECTED TIME
BASED ON RADAR.
&&
BDKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
259 PM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND DMG AUGUSTA 37.69N 96.98W
06/09/2011 BUTLER KS EMERGENCY MNGR
2 FOOT DIAMETER TREE LIMBS DOWN. CORRECTED TIME BASED ON
RADAR.
&&
BDKPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT FRI JUN 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0853 PM FLASH FLOOD 1 W WICHITA MID CONTINE 37.66N 97.46W
06/09/2011 SEDGWICK KS TRAINED SPOTTER
SOUTHEAST CORNER OF MAIZE AND KELLOGG. LOCALIZED FLOODING
AROUND THE BUILDINGS...CLOSE TO FLOODING THE BUILDING.
&&
BDKThe Wichita radar (KICT), 132 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
11 hail, 5 thunderstorm wind. Local standard time, as filed.
Winds were estimated around 60 mph.
Sustained winds were estimated around 50 mph, with gusts up to 70 mph.
Winds were estimated around 60 mph.
Penny to quarter size hail was reported.
The hail occurred with 40 to 50 mph winds.
Winds estimated at 70 to 80 mph were reported along Highway 47.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325607, 325608, 325609, 325610, 325611, 325612, 325613, 325614, 325615, 325616, 325617, 325618, 325619, 325620, 325621, 325622.